Loading ...
Sorry, an error occurred while loading the content.

Mirtazapine Side Effects?

Expand Messages
  • rosemairew20
    Has anyone had a bad reaction to Mirtazapine? Its used as an appetite enhancer. On Tuesday after I gave my Baxter 1/4 tab he started to not feel well. I
    Message 1 of 7 , Jun 7, 2013
    • 0 Attachment
      Has anyone had a bad reaction to Mirtazapine? Its used as an appetite enhancer.

      On Tuesday after I gave my Baxter 1/4 tab he started to not feel well. I thought it was an upset stomach so I also gave 1/4 Pepcid. He continued to feel worse and worse until he had fluid in his lungs and I took him to the vet the next day, Wednesday. At the vet the blood results from Mondays visit were back and it showed slightly elevated BUN and Creatinine from his Kidneys. He was at 60 breaths a minute with Fluid in the lungs. I've been in contact with the cardiologist and we have Baxter on new levels of Spiro and Furosemide through the weekend to counteract the fluid. He was improving and his breathing was down to 33 bpm.

      I asked the Cardiologist about giving him the appetite enhancer and he said to go ahead. I didn't think it was related to Baxter's breathing and the fluid but I gave a reduced dose 1/8th tab.

      Now Baxter is again at 46 bpm and feeling crapping, lungs are clear but hoarse.

      I just gave Baxter 12.5mg of Furosemide at his scheduled time 1hr ago.

      So now I'm wondering if the Mirtazapine is not the root cause of these events over the last 4 days.


      Has anyone else experienced negative side effects in their cats breathing or heart rate?

      I read for human side effects an irregular heart rate could occur, if this is what happened with Baxter is would cause Fluid to build up in the lungs i'm thinking.

      Rose & Baxter
    • elfinmyst
      Hi Rose I was curious about this too as this drug is an anti depressant. I found this article. http://www.vetinfo.com/remeron-for-cats.html It increases blood
      Message 2 of 7 , Jun 8, 2013
      • 0 Attachment
        Hi Rose

        I was curious about this too as this drug is an anti depressant. I found
        this article.

        http://www.vetinfo.com/remeron-for-cats.html

        It increases blood pressure and heart activity as a side effect. It may be
        possible this is Baxter's problem, especially if you noticed the problems
        after taking it. I would definitely call the cardiologist this morning and
        report it and see what they advise.

        Lyn

        _www.myfurkids.co.uk_ (http://www.myfurkids.co.uk/)

        [Non-text portions of this message have been removed]
      • rosemairew20
        Lyn, Thanks for this information! I usually research a drug before I give it to Baxter but didn t do it this time. Baxter has all those Symptoms, YIKES! I
        Message 3 of 7 , Jun 8, 2013
        • 0 Attachment
          Lyn,

          Thanks for this information! I usually research a drug before I give it to Baxter but didn't do it this time. Baxter has all those Symptoms, YIKES!

          I looked up the antidote they list "Cyproheptadine", it has all the same side effects.

          Hopefully this will wear off tomorrow and he will start to feel better but I did read that Mirtazapine can stay in the system for up to a week.

          Rose & Baxter
        • Lynda Doty
          I read this: Mirtazapine does not interact with many other drugs. However, it should never be administered together with selective serotonin uptake inhibitor
          Message 4 of 7 , Jun 8, 2013
          • 0 Attachment
            I read this: Mirtazapine does not interact with many other drugs. However, it should
            never be administered together with selective serotonin uptake inhibitor
            drugs, such as fluoxetine. Since my Martha is on fluoxetine, I know not to give her Mirtazapine. I am assuming your cat is not on fluoxetine?

            Read more: Remeron for Cats - VetInfo


            ~~~~~~~~~~~~
            Blessings,Lynda, Martha, Morelli and Angel C.B.

            [Non-text portions of this message have been removed]
          • r schu
            Rose and Baxter, Before May s heart issues were known, I tried one dose of mirtazepine and it was awful, like a stimulant and I threw the rest out. I listened
            Message 5 of 7 , Jun 8, 2013
            • 0 Attachment
              Rose and Baxter,

              Before May's heart issues were known, I tried one dose of mirtazepine and it was awful, like a stimulant and I threw the rest out. I listened to the vet and I shouldn't have. But it wore off within a day.

              I'm not totally familiar with Baxter's issues, but I quickly learned that appetite stimulants work for many kitties. But if nausea or acid build up is the underlying cause for not eating, it's best to treat that first, as you were attempting to do.

              It's really hard to tell the difference and sometimes impossible to know why she's not eating. This is one of the hardest parts for me, as I feel helpless!

              Anyway, I use ondansetron and zantac. I listen to her stomach to determine if one vs two doses of zantac per day are needed. I monitor her eating and behavior around food and when I stop the ondans. it seems to get worse, so I keep it up. As kidney disease advances these drugs get cleared from the body at a slower rate, so less is needed and more can be too much.

              Sometimes she just hasn't pooped for two days and once she does, eating resumes. And I've chosen to assist feed on the days she doesn't eat enough due to whatever reason, that is my version of an appetite stimulant.

              And as is said on the crf list "food is the greatest appetite stimulant". Sometimes I just feed her one ml, or put some on my finger on her lips and it gets her started.

              I'd be surprised if you haven't been referred to this: http://www.felinecrf.org/persuading_cat_to_eat.htm

              I hope Baxter feels better by now and has eaten!

              -Lee and May

              =================
              Re: Mirtazapine Side Effects?
              Sat Jun 8, 2013 2:20 am (PDT) . Posted by:
              "rosemairew20" rosemairew20
              Lyn,

              Thanks for this information! I usually research a drug before I give it to Baxter but didn't do it this time. Baxter has all those Symptoms, YIKES!

              I looked up the antidote they list "Cyproheptadin e", it has all the same side effects.

              Hopefully this will wear off tomorrow and he will start to feel better but I did read that Mirtazapine can stay in the system for up to a week.

              Rose & Baxter
            • Carol
              You absolutely CAN NOT give Mirtazapine if you re giving Tapazole/Methimazole for hyperthyroid. The Tapazole/Methimazole inhibits the enzyme necessary to clear
              Message 6 of 7 , Jun 8, 2013
              • 0 Attachment
                You absolutely CAN NOT give Mirtazapine if you're giving Tapazole/Methimazole for hyperthyroid. The Tapazole/Methimazole inhibits the enzyme necessary to clear the Mirtazapine out of the liver, so what happens is that it keeps accumulating, having never completely cleared in the 3 days inbetween doses and will cause the liver to become toxic and seizures then can happen. This is what happened to our angel Snowball. She had a seizure after a few weeks on Mirtazapine that almost killed her. It also made her heartrate go through the roof. I would never use that drug again.

                Carol














                -----Original Message-----
                From: Lynda Doty <ibdcat@...>
                To: feline-heart <feline-heart@yahoogroups.com>
                Sent: Sat, Jun 8, 2013 9:16 am
                Subject: [FH] Re: Mirtazapine Side Effects?






                I read this: Mirtazapine does not interact with many other drugs. However, it should
                never be administered together with selective serotonin uptake inhibitor
                drugs, such as fluoxetine. Since my Martha is on fluoxetine, I know not to give her Mirtazapine. I am assuming your cat is not on fluoxetine?

                Read more: Remeron for Cats - VetInfo

                ~~~~~~~~~~~~
                Blessings,Lynda, Martha, Morelli and Angel C.B.

                [Non-text portions of this message have been removed]








                [Non-text portions of this message have been removed]
              • Lynda Doty
                Thanks, Carol. We really need to know these things. We can t depend on the vets to be up to speed on everything. ~~~~~~~~~~~~ Blessings,Lynda, Martha, Morelli
                Message 7 of 7 , Jun 8, 2013
                • 0 Attachment
                  Thanks, Carol. We really need to know these things. We can't depend on the vets to be up to speed on everything.

                  ~~~~~~~~~~~~
                  Blessings,Lynda, Martha, Morelli and Angel C.B.

                  You absolutely CAN NOT give Mirtazapine if you're giving Tapazole/Methimazole for hyperthyroid. The Tapazole/Methimazole inhibits the enzyme necessary to clear the Mirtazapine out of the liver, so what happens is that it keeps accumulating, having never completely cleared in the 3 days inbetween doses and will cause the liver to become toxic and seizures then can happen.  This is what happened to our angel Snowball.  She had a seizure after a few weeks on Mirtazapine that almost killed her.  It also made her heartrate go through the roof.  I would never use that drug again.



                  Carol






























































                  [Non-text portions of this message have been removed]
                Your message has been successfully submitted and would be delivered to recipients shortly.